New York, 2011

Winter Storm in New York, January 11 to 12, 2011

January 11 to 12, 2011 · NWS BGM · 1 event in 1 county or zone

An area of low pressure tracked across the Great Lakes with light snow spreading into central New York and northeast Pennsylvania during the afternoon hours on Tuesday January 11th. Another low pressure system tracked northeast along the East Coast during the overnight hours on Wednesday January 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An area of low pressure tracked across the Great Lakes with light snow spreading into central New York and northeast Pennsylvania during the afternoon hours on Tuesday January 11th. Another low pressure system tracked northeast along the East Coast during the overnight hours on Wednesday January 12th. This deepening low pressure system produced steadier snow across Sullivan County Wednesday morning. Snowfall totals around 7 inches were recorded near Bloomingburg with 7.2 inches and Neversink with 6.5 inches by daybreak Wednesday. The remainder of the county recorded less than 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jan 11, 6:43 PM EST, 17 minutes earlier.

Area forecast discussion, Jan 11, 6:43 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
643 PM EST TUE JAN 11 2011

.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL TRACK ACROSS PENNSYLVANIA TONIGHT AND
DEVELOP INTO A MAJOR WINTER STORM OFF WELL EAST OF LONG ISLAND
WEDNESDAY. THE HEAVIEST SNOW FROM THIS STORM WILL AFFECT NEW
ENGLAND AND AREAS EAST OF CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA. SNOW WILL SPREAD FROM SOUTHWEST TO NORTHEAST ACROSS
NORTHEAST PENNSYLVANIA AND CENTRAL NEW YORK THIS EVENING. SNOW
WILL CONTINUE INTO WEDNESDAY AND TAPER TO SNOW SHOWERS AND
FLURRIES WEDNESDAY AFTERNOON AND EVENING. THE REST OF THE WEEK
WILL FEATURE COLD WEATHER WITH OCCASIONAL LAKE EFFECT SNOWS OVER
CENTRAL NEW YORK AND FAR NORTHERN PENNSYLVANIA.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
MAIN FOCUS WITH THIS UPDATE IS THE EVOLUTION OF THE NEXT WINTER
STORM FOR OUR AREA. ISSUED A WINTER WEATHER ADVISORY FOR ONEIDA COUNTY
AND UPGRADED DELAWARE AND SULLIVAN COUNTIES IN NY TO WINTER STORM
WARNINGS.

MAIN CHANGES FROM LATE THIS MORNING...IT APPEARS THAT THE DRY SLOT
WITH THE DEVELOPING UPPER AIR LOW WILL TRACK A LITTLE FARTHER
NORTH THAN ORIGINALLY ANTICIPATED WHICH WILL CUT DOWN SNOW A TAD
IN NORTHEAST PENNSYLVANIA. I CAN SEE MAINLY 3-4 INCHES IN THE
LOWER ELEVATIONS IN NORTHEAST PA WITH 4-6 OVER THE POCONOS AND
OTHER HIGHER TERRAIN AREAS. ALSO IT LOOKS LIKE THE SNOW-LIQUID
RATIOS WILL BE 14-15 TO 1 SO WE BUMPED AMNTS UP SLIGHTLY AND THIS
PUTS DELAWARE AND SULLIVAN COUNTIES IN THE WARNING CATEGORY WITH
5-9 INCHES. OTHER THAN THAT SEE DSCN FROM LATE THIS MORNING BELOW.

WE BELIEVE THE DYNAMICAL SET-UP IS FAVORABLE FOR AT LEAST 3-6
INCHES MOST OF OUR CWA...WITH A LITTLE MORE IN THE WESTERN
CATSKILLS AND FAR NORTHEAST PA. WV IMAGERY SHOWING A STRG UPPER
LEVEL WAVE OVER MO...IL AND IA ATTM. THERE WAS A STRG JET STREAK
TO THE SOUTH OF THIS DEVELOPING UPR LEVEL SYSTEM WHICH WAS LEADING
TO LIFTING AND COOLING IN THE UPR JET/S LEFT FRONT QUAD. THIS WAS
SUPPORTING THE LIGHT SNOWS SEEN PRESENTLY OVER THE MIDWEST/UPR OH
VLLY. AS THIS JET STREAK AND ASSCTD UPR LVL WAVE CONTINUE TO WORK
EAST...THE STRG DYNAMICS IN THE LEFT FRONT QUAD AND ASSCTD MID-LVL
COOLING WILL CLOSE OFF THE UPR LVL WAVE FORMING AN UPR LVL LOW OVR
OH THIS AFTERNOON. DEEPENING OF THE UPR LVL LO WILL CONTINUE AS IT
WORKS INTO SC PA TONIGHT. THE EFFECT OF THIS WILL BE TO INCREASE
THE COVERAGE AND INTENSITY OF THE SNOW SHIELD ASSCTD WITH THIS UPR
FEATURE AS IT WORKS INTO NY AND PA THIS EVENING.

PRESENTLY...THERE WAS MODEST WAA OVR THE MIDWEST. THE LL WAA AND
ISENTROPIC LIFT WILL INCREASE IN TIME AS THE UPR LVL LO TRACKS
ACRS PA TONIGHT. THE RESULT OF THIS IS THAT THE ISENTROPES THRU A
DEEPER LAYER WILL BE LIFTING AND STEEPENING ACRS NRN PA AND SC NY AS
LOW-MID LVL EASTERLY FLOW INCREASES. HENCE AIR WILL BE FLOWING UP
STEEPENING ISENTROPES OVER MOST OF OUR AREA LATER TONIGHT. BY 06Z-
09Z THERE IS A FAIRLY DEEP LAYER OF ISENTROPIC LIFT ACRS MOST OF
THE BGM FORECAST AREA...EXCEPT THE FAR N. IT IS IMPORTANT TO
NOTE THAT IT IS THE DYNAMICS OF THE UPR LVL LO THAT WILL BE THE
MAIN FACTOR IN OUR SNOWFALL...NOT THE DEVELOPING LOW THAT TRACKS
UP THE COAST TO OUR EAST. EVENTUALLY THIS UPR LVL LO WILL REALLY
SPIN UP THE COASTAL LO MAINLY TO OUR EAST.

IT IS THE COASTAL LOW THAT WILL HAVE THE BETTER SUPPLY OF MOISTURE
AND HENCE THE HEAVIEST SNOW MOSTLY TO OUR EAST. THE UPR LVL LOW
THAT BRINGS MOST OF OUR SNOWFALL DOES NOT HAVE THAT MUCH MOISTURE
ASSCTD WITH IT AND THIS IS THE LIMITING FACTOR IN OUR AREA. HENCE WE
ARE LOOKING FOR ADVY AMNTS BETWEEN 3 AND 6 INCHES MOST PLACES WITH
5-9 IN THE WESTERN CATSKILLS WHERE MORE MOISTURE WILL COME FROM
THE DEVELOPING COASTAL LOW BEFORE IT ZIPS TO THE EAST WED.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS LOW PRESSURE PULLS OUT, THE FLOW AROUND THE BACKSIDE WILL
BECOME NORTHERLY. THIS WILL ALLOW SOME LES TO BEGIN TO DEVELOP
LATER ON WEDNESDAY, IN ADDITION TO SOME LINGERING SNOW SHOWERS. IN
THE BEGINNING, THE FLOW WILL BE PRETTY MUCH NORTHERLY, SO THE
FINGER LAKES SHOULD SEE THE FIRST OF THE SHOWERS. THROUGH
WEDNESDAY NIGHT AND THURSDAY, THE FLOW WILL SLOWLY TURN WESTERLY,
ALLOWING THE BANDS TO SPREAD MORE TO THE NORTH AND EAST. WITH HIGH
PRESSURE BUILDING IN BY THURSDAY AFTERNOON, THIS DOES NOT APPEAR
TO BE A PROLONGED EVENT ATTM. CURRENT ESTIMATES AT SNOWFALL ACCUMS
HAVE THE HEAVIEST AMOUNTS WEDNESDAY NIGHT WITH AROUND 2 TO 3
INCHES OF ACCUMULATION EXPECTED DURING THAT PERIOD. A SHORT WAVE ON
FRIDAY MAY HELP TO ENHANCE SOME OF THE LES AND ACCUMS FOR MID DAY
FRIDAY MAY NEED TO BE ADJUSTED AS THE PERIOD GROWS CLOSER.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPDATED AS OF 430 PM...
MEDIUM RANGE MODELS IN REASONABLE AGREEMENT DURING THIS PERIOD
WITH THE GENERAL PATTERN MAINTAINING A MAINLY ZONAL FLOW ACROSS
THE CONUS WITH SOME WEAKLY CYCLONIC FLOW AT TIMES AND MINOR
IMPULSES DURING THE WEEKEND. A MORE SIGNIFICANT TROF AMPLIFICATION
IS BEING PICKED UP BY THE ECMWF/GFS AND GEFS MOVING THROUGH THE
GULF STATES AND TURNING NORTHEAST NEXT TUESDAY. FOR THE
DETAILS...THERE LOOKS TO BE A CHANCE OF FLURRIES OR LIGHT SNOW
SHOWERS FOR MUCH OF THE WEEKEND INTO MONDAY...MAINLY NORTH OF THE
PA BORDER. A CLIPPER SYSTEM MOVING ACROSS LOWER ONTARIO ON SAT
NIGHT...WILL BE FOLLOWED BY A BURST OF LAKE EFFECT SNOW ON SUNDAY
BEHIND THE COLD FRONT WHICH WILL BE THE MAIN FEATURES TO DEAL WITH
EARLY ON. ACCUMULATIONS APPEAR RIGHT NOW TO BE LIGHT FROM THE
CLIPPER WITH LOCALIZED AMOUNTS OF SEVERAL INCHES POSSIBLE IN THE
LAKE FAVORED AREAS ON SUN-MON. WEAK HIGH PRESSURE AND A RETURN TO
SWLY FLOW AT 850 MB WILL TEND TO CURTAIL MUCH OF ANY PRECIP LATER
MONDAY. THEN...TUESDAY IS LOOKING RATHER INTERESTING AS LOW
PRESSURE IS PROGGED TO DEVELOP OVER THE SOUTHEASTERN STATES AND
MOVE NORTHEAST IN THE TIME PERIOD BEYOND THIS FORECAST. THE ECMWF
SOLUTION WOULD SUGGEST A LARGE AND SIGNIFICANT EAST COAST STORM
WITH THE POTENTIAL FOR HEAVY ACCUMULATIONS IN OUR AREA. THE GEFS
ENSEMBLE MEANS TEND TO AGREE WITH THE ECMWF...WHILE THE GFS IS
HINTING AT THE POTENTIAL DEVELOPMENT BUT IS A MUCH MORE OPEN WAVE
AT THIS TIME. THE GFS SOLUTION HAS HOWEVER BEEN TRENDING TOWARD
THE ECMWF. THIS DEFINITELY BEARS CLOSE WATCHING OVER THE NEXT
SEVERAL DAYS AS WE FEEL THE NHEMI PATTERN IS CONDUCIVE TO FAVOR
THE ECMWF AND GEFS SOLUTIONS.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
UPDATED AS OF 640 PM... SNOW WILL OVERSPREAD ALL AIRPORTS WITHIN
THE NEXT 1-2 HOURS AND CONTINUE INTO WEDNESDAY MORNING. WIDESPREAD
IFR/LIFR RESTRICTIONS ARE EXPECTED...ESPECIALLY VISIBILITIES. CIGS MAY
FLUCTUATE A LITTLE MORE BETWEEN IFR AND MVFR. STEADY SNOW WILL
TAPER TO SNOW SHOWERS AND FLURRIES MAINLY AFTER 15Z WEDNESDAY WITH
CIGS/VSBYS IMPROVING TO MVFR AND POSSIBLY VFR. LAKE EFFECT SNOW
SHOWERS AND OCNL IFR RESTRICTIONS WILL BECOME LIKELY AFTER 20Z AT
KSYR-KITH-KRME.

EAST WINDS 5-10 KTS TONIGHT WILL BECOME NORTHWEST 10-20 KTS ON
WEDNESDAY WITH INCRG GUSTS DURING THE AFTERNOON. BLOWING SNOW WITH
DRIFTING ACROSS RUNWAYS MAY BECOME A PROBLEM WEDNESDAY AFTERNOON.

OUTLOOK...

WED NGT TO FRI...MVFR IN PERSISTENT LAKE EFFECT SNOW SHOWERS OVER
UPSTATE NY TERMINALS UNDER NW FLOW. BECOMING VFR AT BOTH KELM AND
KAVP.

SAT AND SUN...MVFR/IFR IN SNOW AS A CLIPPER SYSTEM MOVES THRU THE AREA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR
     PAZ038>040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST WEDNESDAY FOR NYZ009-
     015>018-022>025-036-037-044>046-055-056.
     WINTER STORM WARNING UNTIL 7 PM EST WEDNESDAY FOR NYZ057-062.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...SLI
LONG TERM...JAB
AVIATION...JAB
Hazardous weather outlook, Jan 11, 4:17 PM EST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
417 PM EST TUE JAN 11 2011

NYZ046-PAZ040-048-072-122130-
OTSEGO-NORTHERN WAYNE-PIKE-SOUTHERN WAYNE-
417 PM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ057-062-122130-
DELAWARE-SULLIVAN-
417 PM EST TUE JAN 11 2011

...WINTER STORM WARNING IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
SOUTHEASTERN NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-039-043-044-
047-122130-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LACKAWANNA-LUZERNE-
417 PM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

SNOW WILL DEVELOP THIS EVENING AND CONTINUE OVERNIGHT.
ACCUMULATIONS BY WEDNESDAY MORNING WILL RANGE FROM 2 TO 4 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

STAY TUNED TO THE LATEST FORECASTS AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Sullivan

When
January 11, 7:00 PM EST to January 12, 11:00 AM EST
Where
Sullivan forecast zone
Reported by
Trained Spotter
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Snowfall totals around 7 inches were recorded near Bloomingburg with 7.2 inches and Neversink with 6.5 inches by daybreak Wednesday. The remainder of the county recorded less than 6 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278447.